Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 300, NWS Mobile, AL

August 15, 2023Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 15, 2023, 5:23 PM CDT for Baldwin County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2023, 5:23 PM CDT (22:23 UTC)
Expired
Aug 15, 2023, 6:00 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:28 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 15, 3:28 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
328 PM CDT Tue Aug 15 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2023

An upper-level trough digging into the eastern US will push into
the Western Atlantic by Wednesday. In response to this trough, a
weak surface low has developed over the Great Lakes and is
expected to push northeastward, allowing for a trailing frontal
boundary to move through our CWA this afternoon and during the
evening hours. Behind the front, a much drier and even slightly
cooler airmass advects into the region from the north as high
pressure builds over the ArkLaTex region.

Scattered to numerous thunderstorms will continue to fire along and
ahead of the frontal boundary this afternoon/evening as it pushes
southeastward and interacts with the sea breeze boundary. SBCAPEs
along and south of the front peak as high as 5000 J/kg and with dry
air aloft and very steep low-level lapse rates on the order of 8.5-
9.0 C/km in place, DCAPEs across the area are hovering around 1400-
1700 J/kg mark. In addition, a weak jet pivoting around the base of
the trough has allowed for deep-layer shear to increase to around 20-
30 knots. Therefore, as we go through the remainder of the afternoon
and into the evening, cannot rule out the organization of a few
strong to severe multicellular clusters/bowing segments. Primary
hazards include gusty to damaging downburst winds, very heavy
rainfall, and frequent lightning, with small hail possible in some
of the stronger cores. A Marginal Risk of severe weather remains in
place for locations along and east of I-65. Rain chances decrease
quickly in the wake of the front and mainly dry conditions are
expected for Wednesday, except for a few isolated storms along the
coast mainly over the Florida Panhandle.

Although still quite warm, it will feel much more comfortable after
the front passes through. Lows tonight will range from the upper 60s
to low 70s for locations west of I-65 to the mid to upper 70s for
areas east. Highs tomorrow will be in the low to mid 90s, with a few
locations well inland remaining in the upper 80s. With dew points
dropping into the upper 50 to mid 60 degree range, heat indices will
likely stay within a few degrees of the actual high. A Low risk of
rip currents will continue through the period. /96

&&

.SHORT TERM...
(Wednesday night through Friday night)
Issued at 326 PM CDT Tue Aug 15 2023

Drier weather returns for a brief period. Dry air filters into the
region in the wake of the "cold" front that impacts the area in the
near term. A massive upper level ridge begins to build out of the
western half of the CONUS on Thursday as a trough slides across the
Upper Midwest. The ridge slowly moves across the Southern Plains and
into the Midwest through the day on Friday, which causes out
northerly winds aloft to turn easterly by Friday night. A surface
high generally remains draped across the Southeast through the
period while the aforementioned front continues to weaken/wash out
along the coast or just offshore. Despite the influence of a front,
the dry air and subsidence aloft should keep the majority of the
area dry on both Thursday and Friday. Can't rule out isolated
convection across northwest Florida on Thursday due to lingering
moisture and the nearby front, but the remainder of the area will
remain bone dry.  Dewpoints will crash into the 50s and 60s on
Thursday afternoon, so we felt it necessary to undercut the NBM
guidance yet again to lower the values as the drier air mixes down
in the afternoon. Thankfully, the drier air filtering into the
region will limit the heat indices to below 100° in most spots on
Thursday.

Beach Note: Low risk of rip currents through the end of the week.
07/mb

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2023

Our brief dry spell departs as we roll into the weekend and the hot,
muggy weather makes its presences known yet again. Easterly flow
aloft sets-up overhead as the potent ridge remains north of the
local area. Meanwhile, an inverted trough slips west across the Gulf
late in the weekend through early next week. A slug of moisture
slides into the area in this pattern late in the weekend with PWATs
of 1.7-2.0 inches remaining overhead through the rest of the period.
The majority of the area remains dry on Saturday afternoon with
isolated showers and storms possible along the coastline in the late
afternoon. The best convective coverage will occur across the
southern half of the area each afternoon Sunday through Tuesday.
07/mb

&&

.MARINE...
Issued at 326 PM CDT Tue Aug 15 2023

No impacts are expected through the forecast period other than
locally higher winds and seas possible near storms. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  94  71  95  75  99  77  99 /  60  10  10  10   0  10   0  10
Pensacola   76  93  75  94  77  98  79  98 /  70  20  20  20  10  10   0  20
Destin      78  90  78  92  80  95  81  95 /  70  30  20  20  10  10  10  20
Evergreen   70  93  67  96  70  99  73 101 /  20  10   0  10   0   0   0  10
Waynesboro  67  90  66  94  69  99  73 101 /  10   0   0   0   0   0   0  10
Camden      68  89  65  91  68  96  72  97 /  10   0   0   0   0   0   0   0
Crestview   73  94  69  96  71 100  73 100 /  60  20  20  20   0  10   0  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-053-055>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 15, 2:24 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
224 PM CDT Tue Aug 15 2023

ALZ057-058-060-152015-
Butler AL-Covington AL-Crenshaw AL-
224 PM CDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...SOUTHERN
CRENSHAW AND NORTHERN COVINGTON COUNTIES THROUGH 315 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Gantt, or 11 miles north of Andalusia, moving east at
10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brantley, Red Level, Dozier, Heath, and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8616 3153 8616 3153 8620 3132 8620
      3138 8664 3158 8660 3162 8623 3162 8615
      3154 8614
TIME...MOT...LOC 1922Z 271DEG 10KT 3147 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Aug 15, 3:23 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Mobile AL
323 PM CDT Tue Aug 15 2023

MSZ075-076-078-079-152130-
Stone MS-Perry MS-Greene MS-George MS-
323 PM CDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT GEORGE...SOUTHERN PERRY...
SOUTHWESTERN GREENE AND STONE COUNTIES THROUGH 430 PM CDT...

At 323 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles west of Lucedale to
6 miles west of Wiggins. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Lucedale, Perkinston, and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8934 3091 8914 3101 8915 3109 8854
      3074 8846 3074 8888 3068 8888 3068 8924
      3065 8925 3065 8934
TIME...MOT...LOC 2023Z 336DEG 13KT 3089 8870 3083 8924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, Aug 15, 4:34 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
434 PM CDT Tue Aug 15 2023

ALZ261-263-152215-
Mobile Central AL-Mobile Inland AL-
434 PM CDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near I65 And AL 158 to 3 miles west of Tanner
Williams. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Semmes, Tanner Williams, I65 And I165, I65 And AL 158, I10 And I65,
and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 8841 3090 8810 3066 8799 3054 8840
TIME...MOT...LOC 2133Z 293DEG 21KT 3081 8815 3073 8843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Aug 15, 4:42 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT Tue Aug 15 2023

ALZ058-060-152230-
Covington AL-Crenshaw AL-
442 PM CDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CRENSHAW AND NORTHERN
COVINGTON COUNTIES THROUGH 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gantt, or 7 miles north of Andalusia, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, River Falls, Dozier, Heath, and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8616 3153 8620 3114 8619 3133 8665
      3152 8653 3153 8650 3156 8650 3160 8648
      3156 8614 3154 8614
TIME...MOT...LOC 2142Z 293DEG 21KT 3141 8645

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Aug 15, 5:08 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
508 PM CDT Tue Aug 15 2023

FLZ203-152245-
Santa Rosa Inland FL-
508 PM CDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SANTA ROSA COUNTY
THROUGH 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roeville, or 6 miles northeast of Milton, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8706 3078 8702 3074 8679 3056 8680
      3052 8681
TIME...MOT...LOC 2208Z 289DEG 13KT 3069 8696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Aug 15, 5:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Tue Aug 15 2023

ALZ060-152230-
Covington AL-
512 PM CDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COVINGTON COUNTY
THROUGH 530 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florala, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8638 3112 8639 3115 8619 3100 8619
TIME...MOT...LOC 2212Z 267DEG 31KT 3104 8630

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:24 PM CDTSpecial Weather StatementMOBCovington51 min
Aug 15, 4:34 PM CDTSpecial Weather StatementMOBMobile41 min
Aug 15, 4:42 PM CDTSpecial Weather StatementMOBCovington48 min
Aug 15, 4:55 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw20 min
Aug 15, 5:03 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Aug 15, 5:05 PM CDTSpecial Marine WarningMOB55 min
Aug 15, 5:12 PM CDTSpecial Weather StatementMOBCovington18 min
Aug 15, 5:30 PM CDTSpecial Weather StatementMOBCovington45 min
Aug 15, 5:38 PM CDTSpecial Marine WarningMOB52 min
Aug 15, 5:45 PM CDTSpecial Weather StatementMOBCovington60 min
Aug 15, 5:57 PM CDTSpecial Weather StatementMOBBaldwin48 min
Aug 15, 5:58 PM CDTSpecial Weather StatementMOBBaldwin47 min
Aug 15, 6:23 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia67 min
Aug 15, 6:29 PM CDTSevere Thunderstorm WarningMOBEscambia46 min
Aug 15, 6:46 PM CDTSpecial Weather StatementMOBCovington44 min
Aug 15, 6:50 PM CDTAreal Flood AdvisoryMOBCovington, Escambia3 hr
Aug 15, 5:08 PM CDTSpecial Weather StatementMOBSanta Rosa37 min
Aug 15, 3:23 PM CDTSpecial Weather StatementMOBGeorge, Stone67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.